Acute Hepatic Failure Associated with the Use of Sodium Valproate: Report of Two Fatal Cases

Frederick J. Suchy, William F. Balistreri, John J. Buchino, Judith M. Sondheimer, Stephen R. Bates, Gregory L. Kearns, John D. Stull, Kevin E. Bove

Research output: Contribution to journalArticlepeer-review

143 Scopus citations

Abstract

SODIUM valproate, a recently introduced anticonvulsant, is particularly useful in the management of absence seizures and has gained widespread popularity.1 Initial European studies reported infrequent side effects2 3 4; however, there have been undocumented reports of at least six cases of severe hepatotoxicity in patients from both the United Kingdom and the United States.5,6 Detailed clinical and pathological features of these cases have not been reported, but most patients had received multiple anticonvulsants in addition to sodium valproate. Five of them died in hepatic failure. In this report, we describe the development of acute hepatic failure associated with unusual hepatic histopathologic.

Original languageEnglish (US)
Pages (from-to)962-966
Number of pages5
JournalNew England Journal of Medicine
Volume300
Issue number17
DOIs
StatePublished - Apr 26 1979
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint

Dive into the research topics of 'Acute Hepatic Failure Associated with the Use of Sodium Valproate: Report of Two Fatal Cases'. Together they form a unique fingerprint.

Cite this